How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Doctor (MD)
Category: Health
Satisfied Customers: 26383
Experience:  Over 20 yrs of Family Practice
Type Your Health Question Here...
Dr. Chip is online now
A new question is answered every 9 seconds

common side effects of taking blood pressure medication

This answer was rated:

This is for Dr. Chip, if he is available. What are the common side effects of taking blood pressure medication? I am asking this for my brother. He has gained a lot of weight and has low energy but I think some of it is due to the fact he does not exercise much and is fairly sedentary. Can blood pressure medication contribute to weight gain?

Also, you answered my question a few days ago concerning not losing weight even though I had followed the diet and was exercising. You said my metabolism probably had to reset. Well, you must have been right because since then I have lost 3 pounds which has motivated me to stay on the plan and keep with the food choices for the rest of my life, if possible. Thank You!
Welcome, and hi again. Do you know what his medications are?
Customer: replied 4 years ago.

I am sorry if I am getting back to you later on but I had not received an answer for so long that I had to go away from my computer to do other things.


The only other medication he takes is a small dosage of Lipitor.

Sorry--I had to be away from the computer before when you first posted the question. So is he on a specific blood pressure medication?
Customer: replied 4 years ago.
Yes , it is atenolol
OK--that's a beta blocker. It is also know as a sympatholytic--it suppresses the sympathetic nervous system (part of which is to cause the fight-or-flight response when adrenalin surges). Side effects can include fatigue, depression and an overall drop in physical capacity. That said, he could also be suffering from low thyroid or high cortisol levels.
Dr. Chip and other Health Specialists are ready to help you

Related Health Questions